Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 71, NWS Springfield, MO

September 23, 2023Christian County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 23, 2023, 11:24 PM CDT for Christian County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2023, 11:24 PM CDT (04:24 UTC)
Expired
Sep 24, 2023, 5:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Christian County, MO

The radar

The Springfield radar (KSGF), 33 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

645 
WGUS53 KSGF 240424
FFWSGF
MOC043-241030-
/O.NEW.KSGF.FF.W.0071.230924T0424Z-230924T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1124 PM CDT Sat Sep 23 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Christian County in southwestern Missouri...

* Until 530 AM CDT Sunday.

* At 1124 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen in the last hour. The expected rainfall rate is 1 to 3 
  inches in the next hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Southern Springfield, Nixa, Ozark, Highlandville, Fremont Hills, 
  Spokane, Selmore, Christian Center, Chestnutridge and Linden.

This includes the following low water crossings...
  Bull Creek at Center Road, Woods Fork at Woods Fork Road, Tory 
  Creek at Highway O and Parchcorn Creek at Smyrna Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3709 9311 3681 9312 3682 9334 3709 9334

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

JT
2 follow-up statements
530 
WGUS73 KSGF 240612
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
112 AM CDT Sun Sep 24 2023

MOC043-241030-
/O.CON.KSGF.FF.W.0071.000000T0000Z-230924T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-
112 AM CDT Sun Sep 24 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT EARLY THIS 
MORNING FOR CENTRAL CHRISTIAN COUNTY...

At 112 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Southern Springfield, Nixa, Ozark, Highlandville, Fremont Hills, 
  Spokane, Selmore, Christian Center, Chestnutridge and Linden.

This includes the following low water crossings...
  Bull Creek at Center Road, Woods Fork at Woods Fork Road, Tory 
  Creek at Highway O and Parchcorn Creek at Smyrna Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3709 9311 3681 9312 3682 9334 3709 9334

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JT
533 
WGUS73 KSGF 240803
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
303 AM CDT Sun Sep 24 2023

MOC043-241030-
/O.CON.KSGF.FF.W.0071.000000T0000Z-230924T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-
303 AM CDT Sun Sep 24 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT EARLY THIS 
MORNING FOR CENTRAL CHRISTIAN COUNTY...

At 303 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Additional rainfall amounts of 0.2 to 0.8 inches are 
possible in the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Southern Springfield, Nixa, Ozark, Highlandville, Fremont Hills, 
  Spokane, Selmore, Christian Center, Chestnutridge and Linden.

This includes the following low water crossings...
  Bull Creek at Center Road, Woods Fork at Woods Fork Road, Tory 
  Creek at Highway O and Parchcorn Creek at Smyrna Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3709 9311 3681 9312 3682 9334 3709 9334

FLASH FLOOD...RADAR INDICATED

$$

JT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 6:55 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 23, 6:55 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
655 PM CDT Sat Sep 23 2023

Key Messages:

1. Severe threat to ramp up this evening as storms develop over
Kansas and move eastward into Missouri overnight. Initial threat
to be hail to the size of tennis balls transitioning to a damaging
wind threat eastward to Highway 63 after midnight. The threat for
tornadoes remains conditional.

2. Heavy rainfall is also a threat tonight. A Flood Watch has
been expanded over far southwest Missouri...with locally heavy
rainfall of 3 to 6 inches possible.

3. Rainfall to diminish Sunday morning as a cold front slowly
clears the region...then it will be dry into next weekend with
near normal highs around 80 and lows around 60.

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM CDT Sat Sep 23 2023

Morning convection which developed within an axis of higher
precipital water and coincident with 925-850 thermal advection
supported by a strong low level jet has largely stayed north of the
SGF CWA. Thunderstorms have continued to develop within the
moisture axis with only minor propagation eastward which has
limited the severe threat over the northern portion of the
forecast area.

Water vapor depicts a well defined wave/closed low over western
South Dakota which will lead to increasing upper diffluence into
this evening...and a north-south orientated cold front extending
southward from the low bisecting Kansas to a surface low near
Woodward, OK. Thunderstorm development is expected over eastern
Kansas as the influence of the upper system and surface front come
together.

Model soundings closer to the Missouri/Kansas border yield an
atmosphere containing 2500-3000 MLCAPE with just a touch of surface
CIN. 0-3KM helicities exceeding 300 will support rotating updrafts
with the CIN expected to keep the tornado threat minimized but
still possible. This will lead to a large hail to the size of
tennis balls as the initial primary threat (generally outlined by
the SPC Enhanced Threat) though the expectations is for the system
to grow into a line over southwest Missouri into the eastern
Ozarks. The 12z KTOP sounding depicted dry air above H7 with
Downward CAPE of over 1400 Joules (increasing to over 1600 Joules
over Oklahoma)to lead to damaging winds as the line forms. This
will further limit the tornado threat by increasing the magnitude
of the RFD.

As the system transitions it will encounter the axis of strong low
level southerly flow and increasing moisture. The 12z HRRR depicts a
moist sounding to around 600 mb with a dry layer aloft yielding a
precipital water to near 2 inches and still over 3000 MLCAPE over
far southwest Missouri.  Morning CAMS models continue to depict
varying solutions, though some have picked up on hourly rain rates
over an inch. Thus the potential for flooding exists as the line
is initially parallel to the moisture axis then evolves to cross
boundary flow as the front is slowed by a wave along the above
mentioned cold front. Have extended the Flood Watch a bit
eastward tonight where confidence is the highest in training
storms.

Scattered showers and possibly a few thunderstorms may then
develop along the front on Sunday before it completes its passage
through the forecast area.

.LONG TERM...(Sunday Night through Saturday)
Issued at 208 PM CDT Sat Sep 23 2023

In the wake of the front the region will find itself in weak
northwest flow through midweek that will set up a prolonged period
of climatologically "normal" weather for late September with high
temperatures in the upper 70s to near 80 and lows in the upper
50s to near 60.

The forecast period will end with an upper ridge building
northward into the Central Plains that will result in rising
heights and warming temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Sep 23 2023

Numerous thunderstorms, with some being severe, are currently
ongoing across western MO. Current anticipation is that new storms
will form in a NE-SW oriented line along and west of the
SW MO/KS border this evening. Initially these storms will be
scattered with possible hazards of large hail up to 1-2 inches and
wind gusts up to 50 kts. These storms are expected to congeal
into a line, possessing 50 kt wind gusts as the dominant hazard,
and progress ESE into southwest MO impacting all TAF sites
throughout the night (generally within the 01-06Z timeframe). High
confidence that ceilings and visibilities are expected to
decrease to at least MVFR with these storms. Medium confidence
that abundant moisture leading to intense rain rates could
potentially reduce visibilities to IFR. Additionally, winds will
likely be strong beneath these storms and largely shifting to out
of the NW with storm passage before returning back to the
background flow of 5-10 kt SE winds. Will mention that the severe
threat is lowest for BBG, but thunderstorms with high rain rates
and some high wind gusts can still be expected.

Remnant stratiform rain with embedded thunderstorms may be ongoing
through Sunday morning but these are expected to clear out by
midday at the latest. Skies will be broken with ceilings between
5-10 kft and winds will be 5-10 kts out of the SSE before a fropa
will shift winds out of the N between 15-21Z. Have included a
PROB30 for additional isolated thunderstorm development along this
front, though confidence is currently low on coverage.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Sunday morning for MOZ077-088-089-093>095-
     101>104.

KS...Flood Watch through Sunday morning for KSZ101.

&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Price
Hazardous weather outlook, Sep 23, 9:00 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
900 PM CDT Sat Sep 23 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
900 PM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive rainfall risk

DISCUSSION...

Thunderstorms will continue through tonight, with wind gusts of
60-70 mph and large hail. The tornado risk is low and will
continue to diminish.

In addition to the severe weather potential, storms are expected
to be slow moving within a high moisture content region which
could lead to excessive rainfall and flooding. A Flood Watch has
been issued for extreme southeast Kansas into part of southwest
Missouri for tonight. Widespread rain amounts of 1 to 3 inches
will be possible, with localized amounts of 3 to 6 inches
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Non-severe storms will remain possible on Sunday, but should end
from west to east during the day and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight for portions for
portions of southeast Kansas into southwest and central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Local storm report, Sep 23, 10:31 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1031 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Flash Flood      1 NNW Springfield       37.20N 93.29W
09/23/2023                   Greene             MO   Public

            reports of multiple stalled vehicles at
            intersection of Cherry St and Jefferson Ave;
            intersection reported to be impassable.

&&

PC
Local storm report, Sep 23, 10:37 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1037 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     Flash Flood      3 NNE Springfield       37.23N 93.28W
09/23/2023                   Greene             MO   Emergency Mngr

            vehicle in water under the bridge at
            Commercial and National. water rescue,
            unknown if occupied.

&&

REN
Local storm report, Sep 23, 10:49 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1049 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     Tstm Wnd Dmg     6 NNW Bolivar           37.70N 93.44W
09/23/2023                   Polk               MO   Amateur Radio

            Trees down from 380 to 295.

&&

REN
Local storm report, Sep 23, 10:54 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1054 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     Tstm Wnd Gst     3 S Galloway            37.10N 93.23W
09/23/2023  M53 MPH          Greene             MO   Amateur Radio

&&

REN
Local storm report, Sep 23, 11:13 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1113 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     Flash Flood      Billings                37.07N 93.55W
09/23/2023                   Christian          MO   Emergency Mngr

            vehicle in 4 feet of water. 3 occupants
            rescued.

&&

REN
Local storm report, Sep 23, 11:15 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1115 PM CDT Sat Sep 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     Flash Flood      1 NNE Springfield       37.21N 93.28W
09/23/2023                   Greene             MO   Public

            Street flooding, Street closed, Vehicles
            stranded.

&&

REN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:04 PM CDTTornado WarningSGFSt. Clair26 min
Sep 23, 7:21 PM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair54 min
Sep 23, 7:25 PM CDTTornado WarningSGFHickory, St. Clair23 min
Sep 23, 7:46 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Hickory, Polk59 min
Sep 23, 7:52 PM CDTTornado WarningSGFHickory, Polk16 min
Sep 23, 8:07 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Vernon38 min
Sep 23, 8:17 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster58 min
Sep 23, 8:36 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence39 min
Sep 23, 8:44 PM CDTSevere Thunderstorm WarningSGFBarton61 min
Sep 23, 9:08 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster46 min
Sep 23, 9:20 PM CDTAreal Flood AdvisorySGFChristian, Dade, Greene, Lawrence, Webster6 hr
Sep 23, 9:20 PM CDTSpecial Weather StatementSGFVernon55 min
Sep 23, 9:28 PM CDTSevere Thunderstorm WarningSGFVernon62 min
Sep 23, 9:50 PM CDTFlash Flood WarningSGFGreene6 hr
Sep 23, 10:12 PM CDTSpecial Weather StatementSGFChristian48 min
Sep 23, 10:18 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon57 min
Sep 23, 10:24 PM CDTFlash Flood WarningSGFChristian6 hr
Sep 23, 10:28 PM CDTFlash Flood WarningSGFDade, Lawrence6 hr
Sep 23, 10:57 PM CDTFlash Flood WarningSGFBarry, Christian, Stone, Taney6 hr
Sep 23, 11:12 PM CDTFlash Flood WarningSGFBarton, Vernon6 hr
Sep 24, 1:09 AM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
Sep 24, 3:00 AM CDTAreal Flood WarningSGFBarry, Barton, Christian, Dade, Greene, Jasper and 3 more17 hr
Sep 24, 6:49 AM CDTAreal Flood WarningSGFMcDonald, Newton13 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.